advertisement
Question
Posted by: jennifer | 2004/12/09

Seekeing Advice

I am currently taking the medication Exefor and experiencing side effects such as weight gain, pins and needles which also gives one the feeling of slight anxiety. A few weeks ago I experienced nausea and a hell of a headache with vertigo which
carried on for a week.

I will be coming off this medication but according to the informaton in the packing of the tablets this medication must be tapered off.
The half life of the tablet is short and I am worried that as I change from this medication to another I will experience worse
side effects.

Worried Jennifer.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Hi Jennifer,
It's hard to be sure what would be ideal in the half-lives of meds ( and congratulations, by the way, on having had the sense to read the pachage insert ). With a long half-life ( such that it takes longer for the blood levels of the drug to fall to half of what they were, after taking the last tablet), the drop in blood levels is usually smoother and slower, lessening the chance of side-effects, but meaning that more of it stays in you for longer, so that if one wants to switch to a medicine that would interact unpleasantly with it, one must wait longer before starting the new drug.
With a shorter half-life, the blood levels fall more rapidly, wich may increase the cances of haing some withdrawal side-effects, but then he drug is gone more rapidly, overall.
As to whether you may experience less or more side-effects, we need to distinguish between unwanted effects. Where they were true side-effects, caused by the presence of significant amounts of the drug in your system, they would lessen after you stop the drg, and the quicker the blood levels fall, the sooner such efects would go. And those seem to be the unwanted effects you are describing. Where some of us experience withdrawal effects, as the body adjusts to the reduction in the amounts of the drug in the system, these indeed might be more common in a shrt-half-life drug where the levels fall more rapidly. As the unwanted effects you describe seem to have occurred when the drug was present in full doses, this may not be a problem for you.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: Jennifer (ER) | 2004/12/10

Hi CS

Thank you for the advice. I have decided to see the Shrink next week to discuss coming off my meds and taking an alternative antidepressant.

The idea is go start coming off the meds as soon as the festive season is over and new year festivaties are over. If ......I do
experience some very unwanted withdrawal symptoms from the Exefor I will at least have spent a pleasant Christmas even if I am working straight through the holiday season.

I have had major problems with Major Neuroleptics and Dopamine Antagonists with some extreme side effects but I
cannot continue taking exefor with the side effects I am experiencing for much longer.

The guy i see is excellent and I trust his advice, but don't worry
I tend to ask a lot of questions regarding any meds I am advised to use.

Dont Drink and if you Drink Dont Drive ... just use shanks pony..............

Reply to Jennifer (ER)

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement